Florida, 2012

Hail in Florida, May 25, 2012

May 25, 2012 · NWS TBW · 1 event in 1 county or zone

Easterly winds allowed for seabreeze thunderstorm to develop along the southwest coast of the Florida peninsula. One of these storms became severe and produced golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly winds allowed for seabreeze thunderstorm to develop along the southwest coast of the Florida peninsula. One of these storms became severe and produced golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 25, 1:22 PM EST, 6 hours 32 minutes earlier.

Area forecast discussion, May 25, 1:22 PM EST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
222 PM EDT FRI MAY 25 2012

.SHORT TERM (TONIGHT-SUNDAY)...
LATEST MODELS COMING MORE IN LINE WITH THE LOW PRESSURE
DEVELOPMENT OFF THE GEORGIA/NORTHEAST FLORIDA COAST OVER THE
WEEKEND. FOR TONIGHT INTO SATURDAY WEAK HIGH PRESSURE WILL HOLD
OVER THE REGION WITH A NORTHEAST FLOW A GENERAL NORTHEAST FLOW
CONTINUING. ANY CONVECTION SHOULD WIND DOWN AND MOVE OUT INTO THE
GULF THIS EVENING WITH ENOUGH MOISTURE ON SATURDAY FOR SOME
ISOLATED STORMS DURING THE AFTERNOON AND EVENING HOURS. SATURDAY
NIGHT INTO SUNDAY THE LOW WILL DRIFT WEST SOUTHWESTWARD INTO NORTH
FLORIDA WITH DEEPER MOISTURE OVERSPREADING THE REGION. THIS SHOULD
INCREASE THE CONVECTIVE COVERAGE AND WILL THEREFORE LEAVE CHANCE
POPS WITH BEST CHANCES ACROSS THE NATURE COAST. TEMPERATURES WILL
REMAIN NEAR TO A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...
THE EXTENDED PERIOD WILL BEGIN SUNDAY NIGHT WITH A LARGE UPPER
TROUGH IN THE WEST COAST AND A RIDGE OVER THE EAST COAST.
UNDERNEATH THIS RIDGE WILL BE THE LOW ASSOCIATED WITH WHAT IS
CURRENTLY INVEST 94L IN THE BAHAMAS. THIS FEATURE IS UNCERTAIN
GIVEN ITS NATURE AND SO THE OVERALL LONG TERM FORECAST WILL LIKELY
CHANGE GIVEN SHIFTS IN THIS LOW STRENGTH AND LOCATION. GIVEN THE
CURRENT LONG TERM MODEL SOLUTIONS...THE ENERGY WITH THIS SYSTEM
WILL CONTINUE MOVING WEST ACROSS NORTH FLORIDA MONDAY. THIS WILL
KEEP LOWERED HEIGHTS AND CYCLONIC FLOW OVER THE AREA AND A
PERSISTENT SOUTHWESTERLY FLOW. THIS WOULD KEEP HUMIDITY HIGH AND
RAIN CHANCES AS WELL...BUT FAVOR EARLIER WEST COAST CONVECTION
WITH THE AFTERNOON ACTIVITY ACROSS THE INTERIOR. EVEN AFTER THE
ENERGY FROM THE INVEST LOW DISSIPATES EARLY NEXT WEEK...THE
OVERALL PATTERN WILL NOT REMAIN WITH RIDGING ACROSS THE EAST COAST
FOR LONG. THE LARGE TROUGH FROM THE PACIFIC WILL PUSH EAST AND
BY WEDNESDAY WILL START TO CARVE OUT ACROSS THE EASTERN SEABOARD
AND CAUSE HEIGHTS TO FALL IN FLORIDA. THIS WILL ALSO REINFORCE A
SOUTHWESTERLY FLOW ACROSS THE AREA AND ITS ASSOCIATED IMPACTS. BY
THURSDAY SOME REINFORCING ENERGY IN THE MID MISSISSIPPI VALLEY
WILL BEGIN TO DIVE INTO THE TROUGH AND WILL ACT TO DEEPEN IT. ONLY
FEW CHANGES TO THE EXTENDED FORECAST. HIGHS WILL REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL BUT COOLER NEAR THE COAST WITH A MORE
PERSISTENT ONSHORE FLOW. RAIN CHANCES REMAIN HIGH AS WELL WITH
PLENTY OF MOISTURE AROUND AND UPPER LEVEL TROUGHING PRESENT ACROSS
THE AREA.

&&

.AVIATION...
VFR CONDITIONS PREVAIL ACROSS THE FORECAST AREA THIS AFTERNOON.
SCT-BKN CUMULUS FIELD IS WELL ESTABLISHED WITH BASES RISING ABOVE
4-5KFT. EXPECTING WIDELY SCT THUNDERSTORM DEVELOPMENTS...GENERALLY
AFTER 20Z WITH THE BEST CHANCES EXTENDING SOUTH FROM KSRQ
SOUTHWARD THROUGH THE FORT MYERS AREA TERMINALS. OVERNIGHT WILL
BE WATCHING FOR SOME SMOKE TO BE DRIFTING EASTWARD FROM A WILDFIRE
IN EASTERN POLK COUNTY. HAVE ADDED IN A TEMPO MVFR AFTER 09Z FOR
SOME SMOKE RESTRICTIONS TO ACCOUNT FOR THIS POSSIBILITY. ANY SMOKE
WILL MIX OUT EARLY ON SATURDAY WITH VFR CONDITIONS PREVAILING
THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON HOURS.

&&

.MARINE...
WINDS SHOULD REMAIN BELOW 15 KNOTS AND SEAS LESS THAN 4 FEET INTO
SUNDAY THEN THEY COULD INCREASE SOME DEPENDING ON THE STRENGTH AND
LOCATION OF THE DEVELOPING LOW PRESSURE SYSTEM.

&&

.FIRE WEATHER...
NO HIGHLIGHTS EXPECTED OVER THE NEXT FEW DAYS WITH MOISTURE
INCREASING AS THE LOW MOVES CLOSER TO OUR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  91  74  89 /  20  20  20  40
FMY  72  93  71  91 /  20  20  20  40
GIF  70  92  71  90 /  10  20  10  40
SRQ  71  90  72  88 /  20  20  20  40
BKV  66  91  68  90 /  10  20  10  50
SPG  76  90  77  88 /  20  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...35/JOHNSON
AVIATION...14/MROCZKA
Hazardous weather outlook, May 25, 3:09 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
409 AM EDT FRI MAY 25 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-252015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
409 AM EDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
COASTAL COUNTIES FROM PASCO TO LEE ALONG WITH THE INTERIOR
COUNTIES OF SOUTHWEST FLORIDA CAN EXPECT A SLIGHT CHANCE OF
THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING.

THE MAIN THREATS WILL BE BRIEF BUT HEAVY DOWNPOURS WITH MINOR
LOCALIZED FLOODING...FREQUENT LIGHTNING STRIKES...STRONG GUSTY
WINDS...AND SMALL HAIL. ALL RESIDENTS AND VISITORS SHOULD KEEP AN
EYE TO THE SKY TODAY. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED
MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY...WITH THE BEST COVERAGE DURING THE AFTERNOONS
AND EVENINGS. THE MAIN THREATS WILL BE HEAVY DOWNPOURS WITH MINOR
FLOODING...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, May 25, 6:12 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI MAY 25 2012

FLZ062-260000-
CHARLOTTE-
712 PM EDT FRI MAY 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
CHARLOTTE COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 800 PM EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR MURDOCK...OR NEAR PORT CHARLOTTE...
MOVING SOUTHWEST AT 5 MPH WILL AFFECT PORT CHARLOTTE...CHARLOTTE
HARBOR...PUNTA GORDA AND GULF COVE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2681 8226 2679 8228 2680 8229 2694 8237
      2694 8226 2703 8225 2704 8207 2701 8200
      2687 8207 2692 8211 2695 8207 2694 8211
      2691 8214 2692 8217 2686 8215 2677 8215
      2676 8221
TIME...MOT...LOC 2312Z 044DEG 4KT 2701 8214
Special weather statement, May 25, 6:23 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
723 PM EDT FRI MAY 25 2012

FLZ060-061-260015-
DE SOTO-SARASOTA-
723 PM EDT FRI MAY 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST CENTRAL
SARASOTA AND SOUTHWESTERN DESOTO COUNTIES FOR A STRONG THUNDERSTORM
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 815 PM EDT...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LAKE SUZY...OR 6 MILES EAST OF NORTH
PORT...NEARLY STATIONARY...WILL AFFECT NORTH PORT...FORT OGDEN AND
LAKE SUZY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2704 8207 2704 8223 2719 8224 2720 8195
      2704 8193 2703 8200 2703 8206
TIME...MOT...LOC 2323Z 276DEG 2KT 2707 8210
Local storm report, May 25, 6:52 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
752 PM EDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             NORTH PORT              27.05N 82.19W
05/25/2012  E0.75 INCH       SARASOTA           FL   TRAINED SPOTTER

            HAIL TO THE SIZE OF PENNIES WAS REPORTED IN NORTH PORT.

&&

COLSON
Local storm report, May 25, 7:34 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
834 PM EDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             1 NE NORTH PORT         27.06N 82.19W
05/25/2012  E1.75 INCH       SARASOTA           FL   PUBLIC

            THE PUBLIC REPORTED GOLF BALL SIZE HAIL IN NORTH PORT.

&&

COLSON

The radar

The Tampa radar (KTBW), 75 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sarasota

When
May 25, 7:54 PM EST to 7:55 PM EST
Where
Sarasota County, 2.07 mi N of North Port
Measured
1.75 in hail
Reported by
Public
Coordinates
27.060, -82.190

Public reported golf ball sized hail in North Port.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383463.